Alert archive / Puerto Rico / Flash Flood Warnings in 2005
Flash Flood Warning 163, NWS JSJ
NWS JSJ issued this flash flood warning at Oct 10, 2005, 2:25 AM CDT. It was in force for 19 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 10, 2005, 2:25 AM CDT (07:25 UTC)
- Expired
- Oct 10, 2005, 9:30 PM CDT
- In force
- 19 hr
- Issued by
- NWS JSJ
- Area
- Counties, with a storm outline in the text
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 10, 4:05 PM CDT | FLASH FLOOD | Naguabo, PR | RIO BLNCO OUT OF ITS BANKS--HIGHWAY 31 UNPASSABLE |
| Oct 10, 7:46 PM CDT | FLOOD | Las Piedras, PR | MUDSLIDES REPORTED IN BARRIO QUEBRADA GRANDE AND BARRIO ASOMANTE. NO RESIDENCES AFFECTED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 820 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGCA52 TJSJ 100730
FFWSJU
PRC015-037-053-069-077-085-089-095-103-109-119-129-151-101030-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN JUAN PR
325 AM AST MON OCT 10 2005
THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS ISSUED A
* A FLASH FLOOD WARNING FOR THE FOLLOWING MUNICIPALITIES
IN PUERTO RICO
ARROYO
JUNCOS
LUQUILLO
PATILLAS
MAUNABO
NAGUABO
SAN LORENZO
YABUCOA
LAS PIEDRAS
CEIBA
FAJARDO
HUMACAO
RIO GRANDE
* UNTIL 630 AM AST
AT 325 AM DOPPLER RADAR INDICATED MODERATE TO VERY HEAVY RAIN
OCCURRING OVER THE SOUTHEAST MUNICIPALITIES. ADDITIONAL HEAVY
SHOWERS WILL MOVE INTO THE REMAINING WARNED MUNICIPALITIES DURING
THE EARLY MORNING HOURS. SOME AREAS HAVE ALREADY RECEIVED ESTIMATED
RAINFALL AMOUNTS OF AROUND TWO INCHES.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LA
FERMINA...VIEQUES...SUAREZ...ROOSEVELT ROADS...RIO GRANDE...
RAMOS...PLAYA FORTUNA...NAGUABO...LUQUILLO...LUIS M. CINTRON...LAS
PIEDRAS...LA DOLORES...JUNCOS...HATO CANDAL...FAJARDO...CEIBA...
ANTON RUIZ AND AGUAS CLARAS.
ADDITIONAL RAINFALL AMOUNTS OF TWO TO THREE INCHES ARE POSSIBLE IN
THE WARNED AREA.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG RIVERS...STREAMS AND CREEKS SHOULD TAKE
IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. RAPID RISES IN
RIVER LEVELS ARE LIKELY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING
WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE.
LAT...LON 1820 6593 1825 6582 1841 6588 1844 6585
1836 6568 1836 6557 1820 6557 1815 6574
1801 6582 1796 6605 1796 6605
$$
RIVERA/LEVINEWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Oct 9, 9:50 PM CDT, 4 hours 35 minutes earlier.
Area forecast discussion, Oct 9, 9:50 PM CDT, 4 hours 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN JUAN PR 1050 PM AST SUN OCT 9 2005 .UPDATE...LOCALLY HEAVY RAIN WAS REPORTED BY LOCAL SPOTTERS OVER PARTS OF PUERTO RICO TODAY...AMONG THEM 4.00 INCHES IN AIBONITO AND 3.42 INCHES IN JUANA DIAZ. WEATHER CONDITIONS WILL CONTINUE TO BE VERY HUMID AND UNSTABLE AT LEAST TONIGHT THROUGH TUESDAY. AN IMPRESSIVE UPPER LOW CONTINUES TO SPIN NORTH OF PUERTO RICO. THIS SYSTEM IS EXPECTED TO SLOWLY MOVE NORTHWESTWARD ACROSS THE WESTERN ATLANTIC. THE 00Z SOUNDING CAME IN WITH 2.24 INCHES OF PRECIP WATER AND A LIFTED INDEX OF -2.0. AT LOW LEVELS...WINDS ARE FROM THE SOUTH AND SOUTHWEST...STRONGER THAN THIS MORNING. A WIND ADVISORY WAS IN EFFECT UNTIL 8 PM AST. ALTHOUGH SOME GUSTY WINDS WERE REPORTED DURING THE AFTERNOON...THE VAD WIND PROFILE IS NOW INDICATING ONLY SOUTH WINDS OF 10 TO 15 KNOTS. IN THE MEAN TIME...THE GFS CONTINUES TO SHOW MUCH HIGHER WINDS ACROSS THE LOCAL AREA...PARTICULARLY OVER THE U.S. VIRGIN ISLANDS...ASSOCIATED WITH A LOW PRESSURE AREA THAT THE MODEL HAS BEEN TRYING TO DEVELOP DURING THE LAST FEW DAYS. SO FAR...THERE IS NOT ANY EVIDENCE THAT THIS WILL HAPPEN SO...HAVE DECIDED TO LOWER THE WINDS ACROSS THE LOCAL ISLANDS AND COASTAL WATERS AND KEEP THEM IN THE 15 TO 20 KNOTS RANGE. WINDS...MAINLY FROM THE SOUTH WILL CONTINUE TO ADVECT DEEP TROPICAL MOISTURE OVER THE LOCAL REGION. THEREFORE...THE LIKELIHOOD OF SHOWERS...HEAVY AT TIME WILL BE HIGH. IN FACT...DOPPLER RADAR WAS SHOWING SOME SHOWERS COMING ONSHORE ALONG THE SOUTHERN SLOPES OF PUERTO RICO AND ACROSS THE WEST COAST OF THE ISLANDS. SOILS ARE ALREADY SATURATED AND RIVER LEVELS ARE ABOVE BASELINE...SO ADDITIONAL RAINFALL AMOUNTS COULD CAUSE MUDSLIDES. THE FLASH FLOOD WATCH WAS CANCELLED. FOR THE MARINE CONDITIONS...MARINERS SHOULD EXERCISE CAUTION ACROSS THE LOCAL COASTAL WATERS. GENERALLY EXPECT WINDS OF 15 TO 20 KNOTS OR LESS AND SEAS OF 4 TO 6 FEET OR LESS. MARINERS SHOULD ALSO REMAIN ALERT FOR THUNDERSTORM ACTIVITY ACROSS THE REGIONAL WATERS...WITH ASSOCIATED FREQUENT CLOUD TO WATER LIGHTNING. OF NOTE...THE ELEVENTH HURRICANE OF THE ATLANTIC SEASON FORMED DURING THE AFTERNOON IN AN UNUSUAL LOCATION...BETWEEN THE AZORES AND CANARY ISLANDS. VINCE IS PROBABLY THE FARTHEST EAST AND NORTH A TROPICAL CYCLONE HAS EVER FORMED IN THE ATLANTIC BASIN. ONLY ONE NAME IS LEFT IN THE STORM LIST...WILMA./GR && .PREV DISCUSSION...WHILE THERE WERE ISOLATED AREAS OF HEAVY RAIN ACROSS PORTIONS OF THE LOCAL ISLANDS DURING THE MORNING AND AFTERNOON HOURS...OVERALL THE CONVECTION STAYED JUST TO THE SOUTHEAST OF PUERTO RICO OVER THE CARIBBEAN WATERS...WHERE THE LARGER SCALE SYNOPTIC CONVERGENCE OCCURRED. AT THE SAME TIME THE LOW LEVEL WIND FLOW INCREASED SIGNIFICANTLY...PRODUCING STRONG SOUTHERLY LOW LEVEL FLOW...WHICH PRODUCED SOME HEAVY SHOWERS ACROSS SOUTH SECTIONS OF PUERTO RICO DUE TO THE STRONG LIFT OVER THE CORDILLERA CENTRAL. THE VAD WIND PROFILE INDICATED STRONG SOUTHERLY LOW LEVEL FLOW OF 20 KNOTS OR ABOVE AT 3 KFT AND THERE WERE OTHER AREA OBSERVATIONS AT HIGHER ELEVATIONS INDICATED NEAR 25 MPH WINDS. HENCE...A WIND ADVISORY FOR ELEVATIONS ABOVE 1000 FEET WAS ISSUED. CURRENT SAT IMAGERY AND RADAR INDICATE THAT THERE ARE ACTIVE AREAS OF CONVECTION SURROUNDING THE LOCAL ISLANDS. AS WELL ADVERTISED THE LAST SEVERAL DAYS...ALL THE ELEMENTS FOR THE POTENTIAL FOR HEAVY RAINFALL PERSIST ACROSS THE REGION AND SHOULD CONTINUE TO PERSIST TONIGHT AND THROUGH AT LEAST MONDAY. THERE WILL CONTINUE TO BE LARGE SCALE LOW LEVEL MOISTURE CONVERGENCE ACROSS THE REGION AND THE RIGHT INGREDIENTS FOR SYNOPTIC SCALE RISING MOTION. THE DYNAMICS ASSOCIATED WITH THE UPPER LEVEL LOW WILL PERSIST MONDAY AS WELL AS IT IS FORECAST TO SLOWLY MOVE WEST NORTHWEST. FOR THE MARINE CONDITIONS...THE SIGNIFICANT INCREASE IN THE SURFACE WINDS WILL HAVE AN IMPACT ON THE REGIONAL WATERS. IN ADDITION...THERE IS LINGERING MODERATE LONG PERIOD NORTHWEST SWELL. BUT THE MAIN MECHANISM FOR WAVE GENERATION FOR THE SHORT TERM WILL BE THE INCREASING SURFACE WINDS...WITH WINDS 20 KNOTS OR EVEN HIGHER FORECAST TO DEVELOP OVER THE EASTERN LOCAL CARIBBEAN AND ATLANTIC WATERS. && .SJU WATCHES/WARNINGS/ADVISORIES... PR...NONE. VI...NONE. && 24
Hazardous weather outlook, Oct 9, 5:30 AM CDT, 20 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN JUAN PR 630 AM AST SUN OCT 9 2005 PRZ001>013-AMZ710>750-101030- 630 AM AST SUN OCT 9 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO. .DAY ONE...TODAY AND TONIGHT A LARGE AND ENERGETIC UPPER LEVEL LOW ACROSS THE ATLANTIC WELL TO OUR NORTH THIS MORNING HAS CREATED VERY UNSTABLE ATMOSPHERIC CONDITIONS ACROSS THE REGION FOR THE PAST 24 HOURS...AND WILL DRIFT WEST AND INTO A MORE FAVORABLE POSITION TO GENERATE STRONG THUNDERSTORM ACTIVITY AND VERY HEAVY RAIN ACROSS THE LOCAL AREA TODAY AND TONIGHT. A MOISTENING SOUTHERLY LOW LEVEL WIND FLOW TODAY IS EXPECTED TO BRING SCATTERED TO NUMEROUS THUNDERSTORMS FROM THE LOCAL CARIBBEAN NORTH AND NORTHEASTWARD INTO THE LOCAL ISLANDS TODAY.. WITH THUNDERSTORM ACTIVITY CONTINUING TO SPREAD NORTH AND NORTHEAST TONIGHT. MANY AREAS WILL SEE VERY HEAVY RAINFALL TODAY LEADING TO WIDESPREAD URBAN AND STREAM FLOODING...WITH INCREASING AREAS OF FLASH FLOODING AND RIVER FLOODING A GOOD POSSIBILITY BY THIS AFTERNOON AND EVENING. INTENSE THUNDERSTORMS WILL BE CAPABLE OF PRODUCE STRONG GUSTY WINDS...DANGEROUS CLOUD TO GROUND LIGHTNING...AND POSSIBLE SMALL HAIL. HEAVY RAINFALL WILL BE CAPABLE OF INDUCING LANDSLIDES IN AREAS OF STEEP TERRAIN. MODERATE NORTHEAST SWELLS CONTINUE TO MOVE INTO THE REGIONAL WATERS AND ARE MAINTAINING SEAS AROUND 6 FEET ACROSS THE OFF SHORE ATLANTIC. SOME OF THIS SWELL ENERGY IS MAKING IT INTO THE NORTH AND NORTHEAST COASTS AND BEACHES OF THE LOCAL ISLANDS...GENERATING RIP CURRENTS. A SOUTHERLY WIND FLOW WILL INCREASE ACROSS THE REGION THIS AFTERNOON AND TONIGHT TO PRODUCE BUILDING SEAS. .DAYS TWO THROUGH SEVEN... THE UPPER LEVEL LOW WILL REMAIN ACROSS THE SOUTHWEST ATLANTIC THROUGH THE MIDDLE OF THE WEEK TO MAINTAIN UNSTABLE CONDITIONS ACROSS THE REGION...AND GOOD RAIN CHANCES EACH DAY. HOWEVER...ON MONDAY...VERY SIMILAR CONDITIONS IN TERMS OF INSTABILITY AND HIGH MOISTURE CONTENT ARE EXPECTED TO PERSIST...AND HIGH RAINFALL AMOUNTS ARE EXPECTED ACROSS THE AREA. THERE IS THE POTENTIAL FOR A TROPICAL OR SUBTROPICAL CYCLONE TO DEVELOP ACROSS THE OFF SHORE ATLANTIC TO THE NORTH OR NORTHWEST OR OUR AREA SUNDAY THROUGH TUESDAY...AND WOULD INDIRECTLY INCREASE THE LOCAL WIND FLOW ACROSS OUR AREA...AND EVENTUALLY GENERATE MODERATE TO LARGE SWELLS THAT WOULD AFFECT THE LOCAL WATERS LATER IN THE WEEK. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS REQUESTED. VIZ001-002-AMZ710>730-101030- 630 AM AST SUN OCT 9 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS. .DAY ONE...TODAY AND TONIGHT A LARGE AND ENERGETIC UPPER LEVEL LOW ACROSS THE ATLANTIC WELL TO OUR NORTH THIS MORNING HAS CREATED VERY UNSTABLE ATMOSPHERIC CONDITIONS ACROSS THE REGION FOR THE PAST 24 HOURS...AND WILL DRIFT WEST AND INTO A MORE FAVORABLE POSITION TO GENERATE STRONG THUNDERSTORM ACTIVITY AND VERY HEAVY RAIN ACROSS THE LOCAL AREA THIS AFTERNOON AND TONIGHT. A MOISTENING SOUTHERLY LOW LEVEL WIND FLOW TODAY IS EXPECTED TO BRING SCATTERED TO NUMEROUS THUNDERSTORMS FROM THE LOCAL CARIBBEAN NORTH AND NORTHEASTWARD INTO THE LOCAL ISLANDS TODAY.. WITH THUNDERSTORM ACTIVITY CONTINUING TO SPREAD NORTH AND NORTHEAST TONIGHT. MANY AREAS WILL SEE VERY HEAVY RAINFALL TODAY LEADING TO WIDESPREAD URBAN AND STREAM FLOODING...WITH INCREASING AREAS OF FLASH FLOODING AND RIVER FLOODING A GOOD POSSIBILITY BY THIS AFTERNOON AND EVENING. INTENSE THUNDERSTORMS WILL BE CAPABLE OF PRODUCE STRONG GUSTY WINDS...DANGEROUS CLOUD TO GROUND LIGHTNING...AND POSSIBLE SMALL HAIL. HEAVY RAINFALL WILL BE CAPABLE OF INDUCING LANDSLIDES IN AREAS OF STEEP TERRAIN. MODERATE NORTHEAST SWELLS CONTINUE TO MOVE INTO THE REGIONAL WATERS AND ARE MAINTAINING SEAS AROUND 6 FEET ACROSS THE OFF SHORE ATLANTIC. SOME OF THIS SWELL ENERGY IS MAKING IT INTO THE NORTH AND NORTHEAST COASTS AND BEACHES OF THE LOCAL ISLANDS...GENERATING RIP CURRENTS. A SOUTHERLY WIND FLOW WILL INCREASE ACROSS THE REGION THIS AFTERNOON AND TONIGHT TO PRODUCE BUILDING SEAS. .DAYS TWO THROUGH SEVEN... THE UPPER LEVEL LOW WILL REMAIN ACROSS THE SOUTHWEST ATLANTIC THROUGH THE MIDDLE OF THE WEEK TO MAINTAIN UNSTABLE CONDITIONS ACROSS THE REGION...AND GOOD RAIN CHANCES EACH DAY. HOWEVER...ON MONDAY...VERY SIMILAR CONDITIONS IN TERMS OF INSTABILITY AND HIGH MOISTURE CONTENT ARE EXPECTED TO PERSIST...AND HIGH RAINFALL AMOUNTS ARE EXPECTED ACROSS THE AREA. THERE IS THE POTENTIAL FOR A TROPICAL OR SUBTROPICAL CYCLONE TO DEVELOP ACROSS THE OFF SHORE ATLANTIC TO THE NORTH OR NORTHWEST OR OUR AREA SUNDAY THROUGH TUESDAY...AND WOULD INDIRECTLY INCREASE THE LOCAL WIND FLOW ACROSS OUR AREA...AND EVENTUALLY GENERATE MODERATE TO LARGE SWELLS THAT WOULD AFFECT THE LOCAL WATERS LATER IN THE WEEK. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS REQUESTED. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE WEB SITE FOR PUERTO RICO AND THE U.S. VIRGIN ISLANDS AT (ALL LOWERCASE LETTERS): HTTP://WWW.SRH.NOAA.GOV/SJU. 70
In the hours before
Local storm report, Oct 9, 10:53 PM CDT, 3 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JUAN PR
1153 PM AST SUN OCT 09 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM AVALANCHE 4 W UTUADO 18.27N 66.77W
10/08/2005 UTUADO PR EMERGENCY MNGR
MUDSLIDES CLOSED HIGHWAY 621 BEAR JACANAS AND HIGHWAY 123
NEAR 21 MUROS.
&&
WSNELLThe office that day
Everything else NWS JSJ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 10, 8:20 AM CDT | Flash Flood Warning | JSJ | 20 hr | |
| Oct 10, 10:19 AM CDT | Marine Weather Statement | JSJ | 9 hr | |
| Oct 10, 12:02 PM CDT | Flash Flood Warning | JSJ | 20 hr | |
| Oct 10, 12:30 PM CDT | Flash Flood Warning | JSJ | 20 hr | |
| Oct 10, 12:56 PM CDT | Special Marine Warning | JSJ | 49 min | |
| Oct 10, 1:20 PM CDT | Flash Flood Warning | JSJ | 20 hr |
Nearby
Flash Flood Warnings in Puerto Rico, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive.